Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Blacksburg, VA

July 19, 2016Amherst County, Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2016, 3:25 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 3:25 PM EDT (19:25 UTC)
Expired
Jul 19, 2016, 4:00 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:25 PM EDTHAIL 0.5Big Island, VAPEA TO DIME SIZE HAIL
Jul 19, 3:38 PM EDTHAIL 1Ene Big Island, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS51 KRNK 191925
SVRRNK
VAC009-019-192015-
/O.NEW.KRNK.SV.W.0195.160719T1925Z-160719T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 324 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
  LARGE HAIL WAS LOCATED OVER SNOWDEN... MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BIG ISLAND...
  SNOWDEN...
  BOONSBORO...
  COLEMAN FALLS...
  AND NAOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3748 7917 3747 7921 3745 7925 3745 7926
      3744 7927 3740 7939 3755 7948 3755 7947
      3757 7943 3758 7945 3759 7945 3762 7938
TIME...MOT...LOC 1924Z 321DEG 9KT 3758 7942 

HAIL...1.25IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
371 
WWUS51 KRNK 191937
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE JUL 19 2016

VAC009-019-192015-
/O.CON.KRNK.SV.W.0195.000000T0000Z-160719T2015Z/
AMHERST VA-BEDFORD VA-
337 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
SOUTHWESTERN AMHERST AND NORTHEASTERN BEDFORD COUNTIES...

AT 337 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG ISLAND...
MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BIG ISLAND...
BOONSBORO...
COLEMAN FALLS...
AND NAOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3748 7917 3747 7921 3745 7925 3745 7926
      3744 7927 3740 7939 3753 7946 3758 7934
TIME...MOT...LOC 1937Z 321DEG 9KT 3755 7939 

HAIL...1.25IN
WIND...60MPH
 
$$

JJM
896 
WWUS51 KRNK 191952
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE JUL 19 2016

VAC009-192002-
/O.CAN.KRNK.SV.W.0195.000000T0000Z-160719T2015Z/
AMHERST VA-
352 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN AMHERST COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTH CENTRAL AND CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3745 7926 3744 7927 3741 7935 3749 7938
      3751 7931 3750 7930 3751 7926 3749 7926
      3751 7924 3751 7922 3749 7922 3748 7921
      3747 7919
TIME...MOT...LOC 1952Z 321DEG 9KT 3752 7936 

$$

VAC019-192015-
/O.CON.KRNK.SV.W.0195.000000T0000Z-160719T2015Z/
BEDFORD VA-
352 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHEASTERN BEDFORD COUNTY...

AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG ISLAND...
MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOONSBORO...
AND COLEMAN FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3745 7926 3744 7927 3741 7935 3749 7938
      3751 7931 3750 7930 3751 7926 3749 7926
      3751 7924 3751 7922 3749 7922 3748 7921
      3747 7919
TIME...MOT...LOC 1952Z 321DEG 9KT 3752 7936 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
682 
WWUS51 KRNK 192000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT TUE JUL 19 2016

VAC019-192009-
/O.CAN.KRNK.SV.W.0195.000000T0000Z-160719T2015Z/
BEDFORD VA-
400 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN BEDFORD COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTH CENTRAL AND CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3745 7926 3744 7927 3741 7935 3749 7938
      3751 7931 3750 7930 3751 7926 3749 7926
      3751 7924 3751 7922 3749 7922 3748 7921
      3747 7919
TIME...MOT...LOC 1958Z 321DEG 9KT 3750 7934 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:51 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 19, 2:51 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Tue Jul 19 2016

.SYNOPSIS...
A weak cold front will drift southeast across the region this
evening before passing into the Carolinas overnight. Weak high
pressure follows the front with drier weather for much of the
remainder of the week.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Surface front currently drifting through the extreme northern
portion of the area should finally spill south and through the
region after sunset. Ahead of the boundary still seeing the
potential for at least scattered deeper convection but so far
limited via weak northwest downslope flow, and earlier mid deck
that slowed the onset of instability over the west. Latest HRRR
continues to suggest that the current convergence area heading off
east/southeast of the Blue Ridge to push southeast in the next
few hours with only widely scattered coverage through about
midnight and mainly north-east. This looks basically on track
given overall weak instability and lack of much cloud development
across the west where drier air aloft continues to invade on
better nw flow aloft. Think mostly scattered pops for the most
part which may be too much over the northwest sections before only
having isolated coverage southeast overnight ahead of the dewpoint
boundary. Likely still moist enough in the valleys for fog late,
otherwise clearing overnight with lows low/mid 60s west to upper
60s east.

Weak high pressure builds to the north on Wednesday with good
drying seen aloft in forecast soundings across the region. Added
dry entrainment should also help dry out the low levels enough to
avoid convection except perhaps the higher ridges down in the
mountains of northwest NC. Thus left in a token shower pop there
given decent instability and weak late day convergence between
easterly flow in the lee of the ridges, and weak northwest/variable
trajectories over the west. Otherwise should be mainly sunny under
weak subsidence and slightly less humid with dewpoints falling a
bit espcly north and west. Highs still around 90 Blue Ridge east
and low/mid 80s rest of the mountains, as heating of dry air
should offset any weak/brief cooling seen aloft behind the front.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Tuesday...

The northern trof over the northeastern part of the country will dip a
bit further south as the broad upper ridge over the central part of the
country begins to flatten out. This will bring us seasonably warm
temperatures for Thursday as high pressure moves into the middle
Atlantic region, though there will still be a chance for some scattered
orographically forced convection mainly along the Blue Ridge. Then as
the high moves off to the east we will get back into southerly flow as
a frontal boundary approaches from the northwest. This will allow the
heat and humidity to build throughout the weekend with air temperatures
reading the middle/upper 90s and heat index values approaching 110 for
locations in the piedmont, a bit cooler in the elevations along and
west of the Blue Ridge. Also worth noting is that temperatures at night
will remain warm with lower/middle 70s east of the Ridge so there will
be little opportunity for folks to recover from the heat of the day.
Definitely important to take breaks from the heat and remain well
hydrated in the days ahead.

Our chances for thunderstorms will also be increasing in the warm and
unstable environment, but dynamic forcing is weak so any severe threat
seems limited to pulse activity and very heavy rain as precipitable
water values start creeping above 1.5 inches as we head into the first
part weekend.
&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 PM EDT Tuesday...

By Sunday the upper pattern will have transitioned to a quasi zonal
regime with the jet stream riding well to our north. This will keep us
in the heat and humidity through the first part of next week. The zonal
flow will result in little push to get fronts trough the region and as
a result, a washed out frontal boundary combined with a lee/thermal
trof will keep an elevated chance for thunderstorms across the region
on Sunday, followed by another weak front moving in from the northwest
and continuing our chances for thunderstorms as it washes out over the
area Tuesday. Air temperatures and heat index values will remain at
hazardous levels on Sunday especially across the piedmont, with only a
slight tempering of the heat through the first part of next week.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM EDT Tuesday...

Weak cool front continues to sag toward the region from the north
preceded by quite a bit of mid cloudiness along/east of the Blue
Ridge in response to lift within weak difluence aloft. However
expect this canopy to push southeast shortly while giving way to
a developing scattered to broken VFR cumulus field between 4-6K
feet this afternoon.

In addition, heating combined with this low level moisture ahead
of the boundary should result in development of at least scattered
showers and storms during the afternoon. This should make for
periods of MVFR/IFR espcly across eastern/southern sections with
the KLYH-KDAN corridor, and points south/east the most likely
area to have a tsra impact an airport directly into early this
evening. Therefore inserting a tempo group for localized lower
conditions in convection with some gusty winds also possible. More
isolated nature coverage expected west of the Blue Ridge where
will just include a vicinity mention of a shra/tsra this
afternoon. Most organized convection if any should move south by
sunset with drier air aloft spilling in from the north overnight.
However moist ground conditions along with possible lingering
higher dewpoints across the south/east likely to give rise to
more fog/stratus east and patchy valley fog west late. This
supports a period of MVFR/IFR in spots late with uncertainty at
KBLF about seeing any low clouds/fog so including less there than
models suggest.

Drier air should win out on Wednesday with widespread VFR once low
clouds and fog burn off during the morning. An isolated mountain
shower or storm may still be possible with heating but not enough
to include any mention Wednesday afternoon.

Extended aviation discussion...

Strong high pressure aloft will bridge east across the region
Thursday into next weekend. Cant totally rule out an isolated
storm each afternoon/evening through the period but appears
overall VFR outside of the typical late night valley fog in spots.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/KK/RAB
Hazardous weather outlook, Jul 19, 3:06 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT TUE JUL 19 2016

NCZ001>003-018>020-VAZ009>020-022>024-032>035-201915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
306 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A
COLD FRONT INTO EARLY THIS EVENING. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-508-201915-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
306 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED STRONG THUNDERSTORMS COULD OCCUR THIS AFTERNOON
INTO EARLY THIS EVENING WITH LOCALLY STRONG WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-201915-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
306 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES OF 100 TO 105 DEGREES OR HIGHER COULD OCCUR OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY THIS EVENING.

In the hours before

Special weather statement, Jul 19, 2:33 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUL 19 2016

VAZ024-035-191930-
ROCKBRIDGE-AMHERST-
233 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL AMHERST AND SOUTHWESTERN ROCKBRIDGE COUNTIES...

AT 232 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS NEAR
GLASGOW...MOVING EAST AT 10 MPH.

HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLASGOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3772 7939 3769 7937 3771 7935 3771 7930
      3757 7935 3758 7938 3759 7938 3761 7940
      3760 7943 3761 7944 3762 7944 3761 7945
      3764 7952 3769 7957 3773 7956
TIME...MOT...LOC 1832Z 286DEG 9KT 3769 7949

JJM
Local storm report, Jul 19, 2:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             NATURAL BRIDGE          37.63N 79.54W
07/19/2016  E0.50 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            SOME PEA SIZE HAIL WITH A FEW PIECES TO MARBLE SIZE

&&

MBS
Special weather statement, Jul 19, 3:07 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE JUL 19 2016

VAZ035-191930-
AMHERST-
307 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN AMHERST COUNTY...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS OVER NEW GLASGOW...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
NEW GLASGOW...
AND RIVERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3753 7888 3753 7890 3752 7889 3750 7891
      3750 7895 3749 7894 3747 7898 3745 7900
      3745 7901 3766 7905 3767 7898 3766 7896
      3755 7890 3755 7887
TIME...MOT...LOC 1907Z 323DEG 8KT 3763 7897

JJM
Local storm report, Jul 19, 3:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             GLASGOW                 37.63N 79.45W
07/19/2016  E1.25 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            LASTED ABOUT 2 MINUTES

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:33 PM EDTSpecial Weather StatementRNKCity of Buena Vista57 min
Jul 19, 2:56 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge34 min
Jul 19, 3:07 PM EDTSpecial Weather StatementRNKAmherst23 min
Jul 19, 3:31 PM EDTSpecial Weather StatementRNKAppomattox44 min
Jul 19, 3:36 PM EDTSpecial Weather StatementRNKPulaski39 min
Jul 19, 3:47 PM EDTSpecial Weather StatementRNKCity of Lynchburg28 min
Jul 19, 3:51 PM EDTSpecial Weather StatementRNKCity of Buena Vista24 min
Jul 19, 3:55 PM EDTSpecial Weather StatementRNKPulaski, City of Radford50 min
Jul 19, 3:58 PM EDTSpecial Weather StatementRNKCity of Lexington32 min
Jul 19, 4:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge43 min
Jul 19, 4:40 PM EDTFlash Flood WarningRNKAmherst, Bedford, Rockbridge3 hr
Jul 19, 4:45 PM EDTSpecial Weather StatementRNKFloyd60 min
Jul 19, 5:04 PM EDTSpecial Weather StatementRNKPatrick56 min
Jul 19, 5:20 PM EDTSpecial Weather StatementRNKBuckingham55 min
Jul 19, 6:03 PM EDTSpecial Weather StatementRNKCampbell57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.